Advertisement
Share

Lesson for Iran: Some Drugs Sent to Armenia Were Useless

From Associated Press

Some of the drugs sent to Soviet Armenia for victims of the 1988 earthquake were useless or even dangerous, experts say, and they warn of similar problems with emergency supplies now being sent to Iran.

Supplies sent to Armenia included pharmaceuticals that came from stocks of expired drugs and others of a type no longer sold, according to an article in The Lancet, a respected British medical journal.

“The quantities of expired and useless drugs are especially worrying,” the medical journal said. “The supply of massive amounts of drugs for the purpose of humanitarian aid still represents a good way of disposing of stocks of expired drugs or of those that are normally no longer marketable.”

The article was written by Dr. Philippe Autier, an epidemiologist and researcher in public health for the European Assn. for Health and Development. Also contributing to the article were members of Doctors Without Borders, a French humanitarian group, and the Soviet Armenian Ministry of Health.

Advertisement

“We know exactly the same problems are happening now in Iran,” Autier said in a telephone interview Monday.

A major quake in Iran on Thursday killed an estimated 50,000 people. After the Armenian earthquake on Dec. 7, 1988, that killed 25,000 people, drugs worth about $55 million were sent to Armenia. But only about 30% of them were available when they were most needed because they arrived unsorted and were impossible to identify, the Lancet report said.

None of the boxes were labeled in Armenian and few in Russian, it said. In 24 warehouses in the Armenian capital of Yerevan, 238 kinds of antibiotics were labeled in 21 languages, it said.

About 11% of the drugs were useless, including nasal spray and drugs for treating tropical diseases such as malaria, it said.

Eight percent of the drugs had passed expiration deadlines by the time they arrived, the report said. Some of these drugs, such as tetracycline, were potentially dangerous.


Advertisement